Illinois, 2007

Strong Wind in Illinois, February 24, 2007

February 24, 2007 · NWS PAH · 3 events in 3 counties and zones

A strong low pressure system tracked northeast from central Kansas to northwest Missouri during the afternoon and evening. Strong southeast to south winds ahead of this system gusted up to 45 MPH at times in the Lower Wabash Valley.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure system tracked northeast from central Kansas to northwest Missouri during the afternoon and evening. Strong southeast to south winds ahead of this system gusted up to 45 MPH at times in the Lower Wabash Valley. The peak wind gust measured at the airport in Carmi was 45 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 2:23 PM CST, 37 minutes earlier.

Area forecast discussion, Feb 24, 2:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
223 PM CST SAT FEB 24 2007

.DISCUSSION...

POTENT CLOSED LOW OVER NEAR KANSAS CITY MO THIS EVENING WILL
SLOWLY MOVE TOWARD SOUTHERN LAKE MICHIGAN BY MONDAY MORNING AND
PERSIST OVER THE GREAT LAKES REGION THROUGH EARLY NEXT WEEK.

.SHORT TERM... /TONIGHT THROUGH MONDAY NIGHT/
BETWEEN NOW AND 03Z SUN/ 6PM CST SATURDAY NIGHT/... I CANNOT RULE
OUT ISOLATED SEVERE THUNDERSTORMS OVER THE SERN MO DELTA AND
EXTREME SWRN KY /PURCHASE AREA/. HOWEVER...MY GREATER CONCERN IS
THE POTENTIAL FOR BRIEF...LOCAL WIND GUSTS IN EXCESS OF 40
MPH...ASSOCIATED WITH THE COMBINATION OF GRADIENT WIND AND
ISOLATED DOWNWARD MOMENTUM TRANSPORT OF STRONG UPPER LEVEL WINDS.
THE MAIN FOCUS FOR CONCERN IS AN AREA SOUTH OF A KPOF-KCGI-KPAH-
KHOP LINE TO THE AR/TN BORDER THROUGH AT LEAST 8 PM. THIS WILL
NEED TO BE MONITORED BY THE EVENING CREW FOR ANY STATEMENTS OR
FORECAST UPDATES.

OTHERWISE...I ANTICIPATE THAT MOST WIND GUSTS SHOULD
REMAIN IN THE 20-30 KNOT /22-35 MPH/ RANGE. I WILL NOT ISSUE A
WIND ADVISORY FOR TONIGHT...BUT MAY CONSIDER ENHANCED WORDING IN THE
HAZARDOUS WEATHER OUTLOOK AND POSSIBLY A SPECIAL WEATHER
STATEMENT.

AFTER 03Z/6PM CST/...ADJUSTED GRIDS TO REFLECT LOWERING THUNDER
CHANCES OVER SERN MO AS TO REFLECT DRY AIR INTRUSION NEWD THROUGH
THE WFO PAH FORECAST AREA IN THE WAKE OF THE COLD FRONT. RATHER
THAN ATTEMPT TO PIN DOWN HOURLY PRECIPITATION TRENDS BASED ON
CURRENT FRONT/DRYLINE MOVEMENT TOWARD THE WFO PAH FORECAST
AREA...I OPTED TO TRANSITION WEATHER IN THREE HOURLY BLOCKS
OVERNIGHT. ANY REMAINING THUNDER CHANCES SHOULD MOVE NEAR AN
OWENSBORO...ELKTON KY LINE AFTER 09Z SUN /3 AM SUNDAY/. THE
EVENING FORECAST CREW MAY NEED TO ACCELERATE THE
PRECIPITATION/THUNDER CHANCES FURTHER EAST OF THE AREA.

GIVEN THE SLOW NEWD MOVEMENT OF THE CLOSED LOW OVER MO/IL TONIGHT
INTO EARLY MONDAY...CHANNELED VORTICITY/LIFT/MOISTURE WILL KEEP A
CHANCE FOR SHOWERS MOST OF THE WFO PAH FORECAST AREA THROUGH
SUNDAY. GFS SOUNDING SUGGEST THAT THIS PRECIPITATION WILL TAPER
OFF SUNDAY NIGHT INTO A TRACE EVENT...WITH A SMALL CHANCE FOR SNOW
FLURRIES...ALONG AND NORTH OF I-64 IN SERN IL/SWRN IN...BEFORE
ENDING MONDAY MORNING.

DRY CONDITIONS SHOULD THEN PREVAIL MONDAY AND MONDAY NIGHT...WITH
TEMPERATURES NEAR NORMAL OVER THE SOUTHERN 1/3 OF THE WFO PAH
FORECAST AREA...AND SLIGHTLY BELOW NORMAL IN THE NORTHERN 2/3 OF
THE AREA.

.LONG TERM... /TUESDAY THROUGH SATURDAY/

FEW SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST TODAY.  THE
LAST FEW RUNS OF BOTH THE GFS AND ECMWF HAVE BEEN IN REASONABLE
AGREEMENT IN TRYING TO OCCLUDE ANOTHER STRONG STORM SYSTEM OVER THE
PLAINS...AND LIFTING IT NORTHWARD TOWARD MINNESOTA BY 12Z THURSDAY.
WITH A STRONG SOUTHERLY FETCH DEVELOPING ACROSS THE AREA WEDNESDAY
AFTERNOON...PLENTY OF MOISTURE WILL BE MOVING ACROSS THE REGION
AHEAD OF THE COLD FRONT. THE COLD FRONT IS CURRENTLY FORECAST TO
ROTATE EAST OR NORTHEAST THROUGH THE AREA THURSDAY AFTERNOON AND
EVENING. WITH THE BOUNDARY...PLENTY OF MOISTURE AND STRONG SOUTHWEST
FLOW ALOFT...THERE WOULD APPEAR TO BE A VERY GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS FROM 06Z THURSDAY THROUGH 06Z FRIDAY. FORECAST
SEVERE WEATHER PARAMETERS LOOK MORE PROMISING FOR MID-WEEK THAN FOR
TODAY.  KEPT POPS IN THE CHANCE CATEGORY FOR NOW...WITH 50S AREAWIDE
FOR THURSDAY.

THE 12Z GFS HAS DEVELOPED A BAND OF QPF WITH A WEAK MID/UPPER LEVEL
TROUGH SWEEPING THROUGH THE REGION 06Z-18Z SATURDAY. THIS IS A
DRAMATIC INCREASE IN QPF FROM THE 06Z GFS...WHICH WAS ALL BUT DRY.
SEE NO NEED TO JUMP ON THIS POTENTIAL PRECIPITATION AT THIS TIME.
WILL LOOK FOR SOME MODEL CONTINUITY WITH THIS FEATURE TOMORROW.

GENERALLY STAYED CLOSE TO HPC GUIDANCE THROUGH THE REMAINDER OF THE
PERIOD. TEMPERATURES SHOULD REMAIN ON THE MILD SIDE...AS NO ARCTIC
AIRMASS LURKS TO OUR NORTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH/DRS
Hazardous weather outlook, Feb 24, 4:41 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CST SAT FEB 24 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND EARLY TONIGHT
ACROSS THE FOUR STATE AREA. ISOLATED SEVERE THUNDERSTORMS CANNOT
BE RULED OUT...PRIMARILY ACROSS SOUTHEAST MISSOURI AND FAR SOUTHWEST
KENTUCKY. STRONG WINDS APPEAR TO BE THE MOST LIKELY HAZARD.

OUTSIDE OF THUNDERSTORM ACTIVITY...GUSTY SOUTHEAST SURFACE WINDS
FROM 15 TO 30 MPH ARE EXPECTED FROM LATE MORNING THROUGH THE EARLY
EVENING HOURS. WINDS COULD GUST AS HIGH AS 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. AT
THIS TIME...IT IS UNCLEAR WHETHER CONDITIONS WILL BE FAVORABLE FOR
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED TODAY AND EARLY TONIGHT
ACROSS SOUTHEAST MISSOURI AND FAR SOUTHWEST KENTUCKY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Edwards

When
February 24, 3:00 PM CST to 8:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Unknown
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, White

When
February 24, 3:00 PM CST to 8:00 PM CST
Where
White forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
February 24, 3:00 PM CST to 8:00 PM CST
Where
Wabash forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Unknown
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10080, 10081, 10082.